Wyoming, 2020

Damaging Wind in Wyoming, May 29, 2020

May 29, 2020 · NWS RIW · 1 event in 1 county or zone

A thunderstorm collapsed to the east of Rock Springs, Wyoming and brought localized high wind gusts. The Rock Springs, Wyoming Airport reported a wind gust of 62 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A thunderstorm collapsed to the east of Rock Springs, Wyoming and brought localized high wind gusts. The Rock Springs, Wyoming Airport reported a wind gust of 62 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 29, 9:17 PM MST, 5 minutes earlier.

Area forecast discussion, May 29, 9:17 PM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1017 PM MDT Fri May 29 2020

.SHORT TERM...Today through Saturday night

Scattered thunderstorms are already popping at the time of this
writing in northwest Wyoming. A building ridge of high pressure is
sliding in from the west. A vort max will be riding the crest of the
ridge axis and will affect our northern zones this afternoon and
evening the most significantly. Looking upstream, capes are already
up to 1220 J/KG in eastern Idaho. Our northern and east central
zones are under a marginal risk of severe weather. Lifted indices of
-3.5 to -4 will be seen today in the far west and in Johnson County.
Most of the significant thunderstorm activity today should be
relegated to our northern zones for the rest of this afternoon and
evening, with much lesser chances south. However, a separate vort
max could initiate a focus for a few convective cells over Sweetwater
County for the rest of today as well.

Saturday looks to be the most active day in the short term as the
flow rapidly backs to the southwest on the backside side of the
exiting ridge and ahead of a vigorous shortwave tracking northeast
across the Pacific Northwest. The southwest flow will become
difluent during the day Saturday. The actual trough passage and
associated strong vort max will track northeast across the area late
Saturday night. Ahead of this approaching feature, lifted indices
will drop to -5.5 in the far west and -7.5 across northern Johnson
County.

SPC has much of our northern and eastern CWA in a marginal risk. This
correlates with our highest capes as well. So strong thunderstorms
are certainly possible in our northern and eastern zones Saturday
afternoon and should last well into the evening. Scattered less
intense thunderstorms are also expected across the rest of the CWA
Saturday afternoon and evening with strong gusty winds certainly a
potential with these convective cells as well, given the
strengthening flow aloft. Lingering moisture and instability will
keep the shower activity going well past midnight tonight until the
aforementioned trough passage occurs shortly before sunrise
Sunday morning. After the trough passage, attention than shifts to
dry warm and windy conditions that will move in from the
southwest that will be addressed in the extended forecast
discussion.

As for high temperatures Saturday, many areas will see the hottest
temperatures so far this season Saturday afternoon give the 15.5C
700mb temps expected, with some areas in the Big Horn and the Wind
River Basin seeing the first 90 reading for the first time this
season.

.LONG TERM...(Sunday through Thursday)

Will continue with persistence as the overall weather pattern will
remain nearly the same as previously forecast through the early
portions of next week. An upper level ridge axis will remain in
control of the weather across the region and over the plains on
Monday, as a broad, upper level ridge will maintain its hold over
the Plains Monday, and a deep longwave trough remains off of the
California coast. This ridge and trough orientation will keep
Wyoming in a predominant southwest to southerly flow through the
period. You can expect near record to record temperatures from
Sunday afternoon through Monday afternoon and nearly 15 degree
above normal for this time of the year. Slightly above normal
temperatures are expected through the latter part of next week.
Afternoon 700 millibar temperatures will remain between 11C to 15C
through much of the week.

Showers and thunderstorms will be possible over far southern
portions late Monday afternoon into the evening as the mid to
upper level flow shifts more toward the south. A weak shortwave
rotating northward from New Mexico and Colorado will tap into the
abundant Pacific moisture, setting the stage for more organized
shower and thunderstorm activity across southern sections of the
forecast area and into Colorado.

The northern stream jet will be situated over the southern
Canada/US northern tier states during the Monday to Tuesday time
frame. Another shortwave moving through the jet will pass over
MT/WY Tuesday, with showers and storms possible over especially
Johnson and into Natrona counties by late afternoon and into
Monday evening both days once again.

A later shortwave will eject from the upper low off of the
southern California coast by Wednesday and should move over the
Great Basin. Scattered showers and thunderstorms in the west are
expected to move east and could spill over east of the Divide by
Wednesday evening. The same similar pattern should set up for
Thursday to round out the extended forecast period. Also by
Thursday, the upper low is progged by the extended forecast
models to move onshore to California, further enhancing
thunderstorm chances into the western toward the central portions
of the forecast area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 957 PM MDT Fri May 29 2020

Isolated convection mainly over the north and east are expected to
dissipate by 09Z. Dry conditions are expected Saturday morning.
Scattered showers and thunderstorms are expected to develop over
the southwest between 18Z and 21Z, and spread/develop over central
and northern areas between 21Z and 00Z. High resolution models
show the potential of 2 distinct waves of convection. The
convection looks to linger past midnight especially over the far
east including CPR. Convection is expected to be strong to severe
in the afternoon and evening with very strong wind and hail in
some of the them. Brief IFR/MVFR conditions will occur with
thunderstorms. Due to recent moisture, not out of the question for
patchy morning fog Saturday and again Sunday, but not enough
confidence to include them in area terminals.

&&

.FIRE WEATHER...

An upper level disturbance will cross the area this afternoon and
bring isolated to widely scattered afternoon and evening showers and
thunderstorms. A few thunderstorms could turn strong, especially in
northern Wyoming, with strong wind gusts being the main threat.
Otherwise, expect a warm day. Relative humidity will be in the mid
to upper teens across the southern third of Wyoming for the rest of
this afternoon. However, winds should remain light to moderate
except in and around any shower or thunderstorm. Mixing and smoke
dispersal will range from fair to poor in some of the northern
basins, to good to excellent in the west and south. Temperatures
will be even warmer Saturday with some areas in the Big Horn and the
Wind River Basin seeing the first 90 reading for the first time this
season. the minimum relative humidity will be slightly higher
Saturday.

A better chance of thunderstorms is expected Saturday afternoon and
evening. Some storms could turn strong in northern and eastern zones
Saturday.

Sunday is shaping up to be dry, warm, and windy with elevated fire
conditions expected.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lipson
LONG TERM...Troutman
AVIATION...Murrell
FIRE WEATHER...Lipson
Hazardous weather outlook, May 29, 1:45 PM MST, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
245 PM MDT Fri May 29 2020

WYZ001>020-022>030-300800-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
245 PM MDT Fri May 29 2020

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Isolated strong thunderstorms possible, mainly in northern
Wyoming.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...Widely scattered afternoon and evening thunderstorms.
Strong to possibly severe thunderstorms are possible generally
across the Bighorn Basin, Johnson and Natrona counties by late
afternoon.

Sunday...Elevated fire behavior possible in portions of the area
in the afternoon.

Monday...Showers and thunderstorms possible over far southern
portions late in the afternoon into the evening.

Tuesday...Showers and thunderstorms possible over eastern portions
late in the afternoon into the evening.

Wednesday...Scattered afternoon showers and thunderstorms west of
the Divide. Showers east of the Divide through the overnight
hours.

This weekend into next week...Unseasonably warm temperatures will
result in rapid mountain snowmelt. Significant rises are expected
on area creeks and rivers where ample snow remains in the
headwaters.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

In the hours before

Special weather statement, May 29, 3:40 PM MST, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Riverton WY
440 PM MDT Fri May 29 2020

WYZ019-028>030-300015-
Flaming Gorge-East Sweetwater County-Green Mountains and Rattlesnake
Range-Rock Springs and Green River-
440 PM MDT Fri May 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SWEETWATER COUNTY UNTIL
615 PM MDT...

At 439 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Bitter Creek Rest Area, which is 29 miles east of Rock
Springs, moving east at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This strong thunderstorm will be near...
  Bitter Creek Rest Area around 500 PM MDT.
  Wamsutter around 610 PM MDT.

Other locations impacted by this storm include Southwest Wyoming
Regional Airport, Bitter Creek, Red Desert, Point Of Rocks,
Sweetwater County Fairgrounds, Reliance and Tipton.

This includes Interstate 80 between mile markers 103 and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4100 10922 4199 10928 4202 10750 4166 10751
      4166 10793 4100 10792
TIME...MOT...LOC 2239Z 265DEG 21KT 4163 10868

21
Special weather statement, May 29, 3:43 PM MST, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Riverton WY
443 PM MDT Fri May 29 2020

WYZ011-020-292330-
Southeast Johnson County-Natrona County Lower Elevations-
443 PM MDT Fri May 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NATRONA AND
SOUTHEASTERN JOHNSON COUNTIES UNTIL 530 PM MDT...

At 442 PM MDT, Doppler radar was tracking a strong thunderstorm near
Linch, which is 18 miles southeast of Kaycee, moving southeast at 20
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Linch around 455 PM MDT.
  About 5 miles northeast of Edgerton around 505 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4349 10608 4330 10608 4354 10646 4368 10634
      4357 10602 4350 10602
TIME...MOT...LOC 2242Z 300DEG 19KT 4357 10632

21
Local storm report, May 29, 3:48 PM MST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
448 PM MDT FRI MAY 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND GST     8 SE RELIANCE           41.60N 109.07W
05/29/2020  M62 MPH          SWEETWATER         WY   ASOS

            ASOS STATION KRKS ROCK SPRINGS AIRPORT.

&&

21
Special weather statement, May 29, 4:11 PM MST, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Riverton WY
511 PM MDT Fri May 29 2020

WYZ011-020-292330-
Southeast Johnson County-Natrona County Lower Elevations-
511 PM MDT Fri May 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON COUNTY UNTIL
530 PM MDT...

At 510 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Edgerton, which is 28 miles southeast of Kaycee,
moving southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Johnson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4349 10608 4338 10608 4349 10628 4362 10616
      4356 10602 4350 10602
TIME...MOT...LOC 2310Z 300DEG 24KT 4349 10614

21
Special weather statement, May 29, 8:10 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Riverton WY
910 PM MDT Fri May 29 2020

WYZ001-300415-
Yellowstone National Park-
910 PM MDT Fri May 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YELLOWSTONE
NATIONAL PARK UNTIL 1015 PM MDT...

At 906 PM MDT, Doppler radar was tracking a thunderstorm about 15
miles south of West Yellowstone, moving east at 20 mph.

Occasional cloud to ground lightning and winds in excess of 30 mph
are expected with this thunderstorm.

This strong thunderstorm will be near...
  Fairy Falls around 955 PM MDT.
  Old Faithful around 1000 PM MDT.
  Fountain Paint Pot around 1005 PM MDT.
  Craig Pass around 1015 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4455 11105 4459 11067 4458 11067 4455 11065
      4436 11062 4435 11105
TIME...MOT...LOC 0306Z 267DEG 16KT 4445 11114

21

The radar

The Riverton/Lander radar (KRIW), 170 km away, was scanning. The volume nearest the first event began at 04:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sweetwater

When
May 29, 9:22 PM MST
Where
Sweetwater County, (Rks)rock Spgs Arpt
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
41.600, -109.070

A 62 mph wind gust was reported at the Sweetwater County airport near Rock Springs, Wyoming.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892076.